Nebraska, 2011

Flash Flood and Hail in Nebraska, May 21, 2011

May 21, 2011 · NWS OAX · 27 events in 13 counties and zones

Scattered severe thunderstorms developed over eastern Nebraska during the afternoon of May 21 and tracked and developed into western Iowa during the early to mid evening hours. The storms developed as cold air aloft spread into the region on the south side of a large upper low that was over the Dakotas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Scattered severe thunderstorms developed over eastern Nebraska during the afternoon of May 21 and tracked and developed into western Iowa during the early to mid evening hours. The storms developed as cold air aloft spread into the region on the south side of a large upper low that was over the Dakotas. Initially the storms developed in the mid afternoon on a dry-line that was southeast of Columbus and Wayne. The storms became more widespread from late afternoon into early evening as conditions became a little more unstable and a disturbance rotated around the low. Most of the storms were multi-cellular in nature, including multiple but relatively small severe storms that tracked across the Omaha metro over a period of 1 to 2 hours. However, a few storms developed supercell characteristics including one that produced a funnel cloud saw by many, and large hail near Surprise. In addition, due the cold cyclonic spinning air aloft and weak boundaries in the region, several other funnel clouds were also reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 21, 1:12 PM CST, 18 minutes earlier.

Area forecast discussion, May 21, 1:12 PM CST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
212 PM CDT SAT MAY 21 2011

.DISCUSSION...

MAIN CONCERN IN THE SHORT TERM IS POTENTIAL FOR STRONG TO SEVERE
THUNDERSTORMS...ESPECIALLY THROUGH THE EARLY EVENING HOURS.

LATEST WATER VAPOR IMAGERY SHOWED A CLOSED MID TROPOSPHERIC LOW
SPINNING OVER WESTERN SOUTH DAKOTA. SEVERAL IMPULSES WERE ROTATING
AROUND THE MAIN LOW. SURFACE ANALYSIS EARLY THIS AFTERNOON SHOWED A
FAIRLY COMPLEX PATTERN. A 996 LOW PRESSURE CENTER WAS OVER EXTREME
SOUTHWEST NORTH DAKOTA WITH AN OCCLUDED FRONT CURVING EAST AND THEN
SOUTH OF THE LOW INTO ANOTHER LOW OVER WESTERN KANSAS. DEWPOINTS IN
THE LOCAL AREA WERE MOSTLY IN THE 50S TO LOWER 60S...WITH SOME DRIER
AIR LOCATED TO THE WEST IN CENTRAL NEBRASKA. 12Z OAX SOUNDING SHOWED
A FAIRLY STEEP MID LEVEL LAPSE RATE. LAPS DATA SHOWED VERY LITTLE
CONVECTIVE INHIBITION WITH 500 METER MIXED LAYER CAPE VALUES MOSTLY
FROM 1500 TO 2200 J/KG. EXPECT SCATTERED STORMS TO INITIATE OVER OUR
AREA AND THEN TRACK EAST OR NORTHEAST OUT OF OUR AREA. SOME SEVERE
STORMS ARE EXPECTED...WITH LARGE HAIL THE MAIN RISK.

OTHERWISE...EXPECT COVERAGE OF PRECIPITATION TO DECREASE AFTER 1 AM
TONIGHT AND ONLY HAVE LOW POPS FOR PARTS OF THE AREA. SLIGHTLY DRIER
AIR SHOULD WORK INTO THE AREA OVERNIGHT AS WINDS TURN TO SOUTHWEST.
HAVE LOWS MOSTLY IN THE MID AND UPPER 50S...WITH SOME LOWER 50S WEST
OF HIGHWAY 81.

SUNDAY...500 MB LOW SHOULD TRACK FROM SOUTH DAKOTA INTO MINNESOTA
AND IT APPEARS OUR AREA WILL NOT BE QUITE AS ACTIVE. LAPSE RATES DO
NOT LOOK AS STEEP AND 850 MB DEWPOINTS SHOULD GENERALLY BE LOWER.
DID HOLD ONTO A SLIGHT CHANCE OF THUNDERSTORMS MAINLY IN THE
AFTERNOON...ALTHOUGH RAIN CHANCES SHOULD BE HIGHER TO OUR NORTH...
EAST AND SOUTH.

REALLY DID NOT MAKE MANY CHANGES FARTHER OUT...SINCE PREVIOUS GRIDS
LOOKED GOOD. GFS SEEMED TO BE THE ODD MODEL OUT IN REGARDS TO THE
CHANCE FOR SHOWERS AND THUNDERSTORMS FROM MONDAY NIGHT THROUGH
WEDNESDAY. IN GENERAL...WENT CLOSER TO THE WETTER SOLUTION SUGGESTED
BY THE 00Z ECMWF. DID ADJUST RAIN CHANCES A BIT FOR WEDNESDAY
NIGHT...SINCE SYSTEM APPEARS SLOWER THAN PREVIOUS RUNS. CONFIDENCE
ON DETAILS BEYOND WEDNESDAY IS NOT VERY HIGH...WITH DIVERGING MODEL
SOLUTIONS. 00Z ECMWF HAD A MUCH STRONG 500 MB RIDGE OVER THE ROCKIES
COMPARED TO THE 12Z GFS.

&&

.AVIATION...

TAF SITES KOFK/KOMA/KLNK

18Z TAFS

TIGHTLY WOUND UPPER LOW VERY EVIDENT ACROSS CENTRAL NEBRASKA THIS
AFTERNOON.  THIS SYSTEM WILL CONTINUE TO PUSH MAINLY MID LEVEL
CLOUDS AND LIGHT SHOWER ACTIVITY INTO THE KOFK REGION THROUGH 21Z.
AFTER 21Z LOOK FOR CB DEVELOPMENT EVENTUALLY EVOLVING INTO
THUNDERSTORMS.  ALL THREE TAF SITES WILL LIKELY HAVE THUNDERSTORMS
IN VICINITY BETWEEN 21Z AND 02Z PRODUCING ISOLATED MVFR AND IFR
CONDITIONS.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

DISCUSSION...MILLER
AVIATION...MEYER
Hazardous weather outlook, May 21, 10:34 AM CST, 2 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1134 AM CDT SAT MAY 21 2011

IAZ043-055-056-069-080-091-NEZ011-012-015>018-030>034-042>045-
050>053-065-066-078-088>090-092-220645-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MONTGOMERY-PAGE-KNOX-CEDAR-
THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-STANTON-CUMING-BURT-
PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-SAUNDERS-DOUGLAS-SARPY-
SEWARD-LANCASTER-SALINE-JEFFERSON-GAGE-JOHNSON-PAWNEE-
1134 AM CDT SAT MAY 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING ACROSS ALL OF EASTERN NEBRASKA AND SOUTHWEST IOWA.
LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY HAZARDS.

SOUTH WINDS WILL CONTINUE TO PULL MOISTURE NORTH AHEAD OF A WEAK
COLD FRONT IN COMBINATION WITH AN UPPER LEVEL DISTURBANCE MOVING
INTO CENTRAL NEBRASKA THIS AFTERNOON. THIS COMBINATION WILL
PROVIDE STRONG INSTABILITY ALONG WITH MODERATE SHEAR TO TRIGGER
THUNDERSTORMS ALONG THE COLD FRONT. STORMS ARE STILL EXPECTED TO
FORM EITHER SIDE OF A LINE FROM AROUND NELIGH TO FAIRBURY...THEN
MOVE EAST AND NORTHEAST ACROSS THE REST OF EASTERN NEBRASKA FROM
MID TO LATE AFTERNOON...AND ACROSS SOUTHWEST IOWA DURING THE
EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SMALL CHANCE FOR THUNDERSTORMS SUNDAY IN FAR NORTHEAST
NEBRASKA...AS WELL AS FAR SOUTHEAST NEBRASKA AND SOUTHWEST IOWA.
THEN THERE IS A CHANCE FOR THUNDERSTORMS FOR ALL OF EASTERN
NEBRASKA AND SOUTHWEST IOWA OFF AND ON MONDAY THROUGH WEDNESDAY.
HOWEVER THE CHANCES FOR SEVERE THUNDERSTORMS IS LOW SUNDAY THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

IAZ079-090-NEZ067-068-091-093-220645-
MILLS-FREMONT-CASS-OTOE-NEMAHA-RICHARDSON-
1134 AM CDT SAT MAY 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA
AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING ACROSS ALL OF EASTERN NEBRASKA AND SOUTHWEST IOWA.
LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY HAZARDS.

SOUTH WINDS WILL CONTINUE TO PULL MOISTURE NORTH AHEAD OF A WEAK
COLD FRONT IN COMBINATION WITH AN UPPER LEVEL DISTURBANCE MOVING
INTO CENTRAL NEBRASKA THIS AFTERNOON. THIS COMBINATION WILL
PROVIDE STRONG INSTABILITY ALONG WITH MODERATE SHEAR TO TRIGGER
THUNDERSTORMS ALONG THE COLD FRONT. THE STORMS ARE EXPECTED TO
FORM EITHER SIDE OF A LINE FROM AROUND NELIGH TO FAIRBURY...THEN
MOVE EAST AND NORTHEAST ACROSS THE REST OF EASTERN NEBRASKA FROM
MID TO LATE AFTERNOON...AND ACROSS SOUTHWEST IOWA DURING THE
EVENING.

DUE TO RUNOFF FROM THUNDERSTORMS THE PAST FEW DAYS...MODERATE
FLOODING IS NOW FORECAST TO OCCUR ALONG THE MISSOURI RIVER FROM
AROUND BROWNVILLE DOWNSTREAM THROUGH RULO. MINOR FLOODING OF THE
MISSOURI RIVER WILL CONTINUE FROM AROUND PLATTSMOUTH TO NORTH OF
BROWNVILLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SMALL CHANCE FOR THUNDERSTORMS SUNDAY. THEN THERE IS A
CHANCE FOR THUNDERSTORMS OFF AND ON MONDAY THROUGH WEDNESDAY.
HOWEVER THE CHANCES FOR SEVERE THUNDERSTORMS IS LOW DURING THIS
TIME.

ADDITIONAL RAINFALL WILL LIKELY EXACERBATE ANY ONGOING FLOODING...
ESPECIALLY ALONG THE MISSOURI RIVER FROM PLATTSMOUTH DOWNSTREAM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

MEYER

The radar

The Omaha radar (KOAX), 51 km away, was scanning. The volume nearest the first event began at 19:29 UTC.

Open the radar archive at this moment

Event by event

22 hail, 3 funnel cloud, 1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Funnel Cloud, Colfax

When
May 21, 1:30 PM CST
Where
Colfax County, 2 mi N of Rogers
Reported by
Law Enforcement
Coordinates
41.499, -96.930

High based towering cumulus or a small developing thunderstorm produced a funnel cloud that prompted numerous calls to the NWS from many directions from north of Columbus to the Fremont area. The funnel could have possibly touched down according to a public report and still pictures viewed at the NWS. However, no reports of damage or solid confirmation of a touchdown was received. The cell that produced the funnel was on the northeast or leading edge of a thunderstorm in Butler county that developed into a relatively short-lived line of strong thunderstorms over the next hour or so.

Hail, Richardson

When
May 21, 4:17 PM CST
Where
Richardson County, 0.53 mi W of Humboldt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.170, -95.940

Hail, Butler

When
May 21, 4:20 PM CST
Where
Butler County, 1.56 mi W of Surprise
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
41.100, -97.350

Golf ball-size hail fell near Surprise from the first of 2 supercell thunderstorms that hit the area within an hour and half or so. The hail from the storms covered the ground several inches deep that stayed on the ground for a few hours.

Hail, Butler

When
May 21, 4:24 PM CST to 4:25 PM CST
Where
Butler County, 2.6 mi W of Rising City to Rising City
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
41.200, -97.350

Hail of around an inch in diameter fell in and west of Rising City.

Hail, Richardson

When
May 21, 4:33 PM CST
Where
Richardson County, 1.73 mi WSW of Shubert
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
40.220, -95.710

Hail up to penny-size was reported in the area.

Hail, Butler

When
May 21, 4:49 PM CST
Where
Butler County, David City
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
41.250, -97.130

Most hail stones in town were 1/2 inch or so in diameter, although some hailstones were around quarter-size or perhaps even a bit larger.

Hail, Cuming

When
May 21, 4:50 PM CST
Where
Cuming County, 0.69 mi S of Aloys
Measured
1.5 in hail
Reported by
Public
Coordinates
41.840, -96.670

Hail up to ping pong ball-size was reported.

Hail, Platte

When
May 21, 4:52 PM CST
Where
Platte County, 1 mi SE of (Olu)columbus Arpt
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
41.439, -97.318

Hail up to quarter-size was reported on the east side of Columbus.

Hail, Nemaha

When
May 21, 5:10 PM CST
Where
Nemaha County, 3.82 mi SW of Auburn
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.360, -95.880

Hail up to quarter-size was reported in the Auburn area.

Funnel Cloud, Butler

When
May 21, 5:35 PM CST to 5:37 PM CST
Where
Butler County, 2.68 mi NW of Ulysses
Reported by
NWS Employee
Coordinates
41.093, -97.262

A supercell thunderstorm produced a funnel and even a possible tornado touchdown near Surprise. An off-duty NWS meteorologist confirmed the funnel and there were a few unconfirmed reports of a brief tornado near town, but little or no damage was observed.

Flash Flood, Butler

When
May 21, 5:50 PM CST to 7:30 PM CST
Where
Butler County, 1.37 mi NW of Surprise to 4 mi ENE of Surprise
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.113, -97.340

Several slow moving thunderstorms crossed the Surprise area dropping around 2 to 3 inches of rain in a few hours. This produced flash flooding over at least one road in or near Surprise. Damage due to flooding was minimal, however. The storms also dropped large hail in the region and a funnel or possible brief tornado.

Hail, Cass

When
May 21, 5:54 PM CST
Where
Cass County, 0.87 mi NW of Murdock
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
40.930, -96.280

Thunderstorm Wind, Stanton

When
May 21, 6:00 PM CST
Where
Stanton County, 7 mi NE of Stanton
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
42.022, -97.134

Thunderstorm wind gusts estimated at close to 60 mph knocked over 2 trees north of Stanton. The winds were accompanied by hail just under 3/4 of an inch in diameter.

Hail, Wayne

When
May 21, 6:10 PM CST to 6:15 PM CST
Where
Wayne County, 2.47 mi SW of Wayne to Wayne
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.210, -97.060

Hail up to golf ball-size fell from southwest of Wayne into town.

Funnel Cloud, Sarpy

When
May 21, 6:18 PM CST to 6:25 PM CST
Where
Sarpy County, 3.49 mi S of Gretna to 1.24 mi S of La Vista
Reported by
Amateur Radio
Coordinates
41.100, -96.240

Several weak/small funnel clouds briefly formed on at least one storm that moved across Sarpy county. No touchdowns were observed, but numerous pictures of the funnels were taken and some made the local news report.

Hail, Butler

When
May 21, 6:20 PM CST
Where
Butler County, 0.52 mi E of Bruno
Measured
1.25 in hail
Reported by
Fire Department/Rescue
Coordinates
41.280, -96.960

Hail around half dollar-size, or perhaps a bit larger, was reported in the Bruno area.

Hail, Sarpy

When
May 21, 6:21 PM CST to 6:27 PM CST
Where
Sarpy County, Springfield to 0.78 mi WSW of Chalco
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
41.080, -96.130

Hail up to 1.5 inches in diameter fell from near Springfield to near Gretna and then to near 159th and Giles Road. The hail was from the first of at least 3 storms that crossed the county this evening producing large hail.

Hail, Cedar

When
May 21, 6:30 PM CST
Where
Cedar County, 0.51 mi W of Laurel
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
42.430, -97.090

Hail, Douglas

When
May 21, 6:30 PM CST to 6:51 PM CST
Where
Douglas County, 2.06 mi WNW of Omaha Millard Arpt to 2.61 mi SSE of Bennington
Measured
1.25 in hail
Reported by
Fire Department/Rescue
Coordinates
41.209, -96.158

Hail of around quarter to half dollar-size fell from the first of at least 2 hail producing thunderstorms that crossed Douglas county/Omaha this evening. Hail from this storm in Douglas county was first reported in and just southwest of the Millard area with other reports received near 145th and Blondo Streets, 144th and Fort Streets and 156th and State Streets.

Hail, Sarpy

When
May 21, 6:35 PM CST to 7:15 PM CST
Where
Sarpy County, 2.85 mi SSW of Chalco to 0.52 mi E of Gilmore Jct
Measured
1 in hail
Reported by
Other Federal Agency
Coordinates
41.140, -96.163

From the 2nd of at least 3 storms that produced severe-size hail in Sarpy county this evening. This storm dropped quarter-size or perhaps a bit larger hail from near Gretna and the Chalco area east northeast to north of Offutt AFB over a period 45 minutes or so.

Hail, Sarpy

When
May 21, 6:44 PM CST to 6:49 PM CST
Where
Sarpy County, 0.26 mi NNE of Offutt West to 1.09 mi E of Avery
Measured
1.25 in hail
Reported by
Public
Coordinates
41.153, -95.948

Hail of around quarter-size or a bit larger fell around the Bellevue area from the split of the first of at least 3 storms that produced severe-size hail in Sarpy county this evening.

Hail, Douglas

When
May 21, 7:02 PM CST
Where
Douglas County, 0.86 mi SW of Omaha
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
41.260, -96.010

Hail, Washington

When
May 21, 7:04 PM CST
Where
Washington County, 1.7 mi WSW of Ft Calhoun
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
41.460, -96.060

Hail, Douglas

When
May 21, 7:10 PM CST to 7:11 PM CST
Where
Douglas County, 0.86 mi SW of Omaha
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
41.260, -96.010

Hail of around quarter-size was reported near 90th and Burt and 108th and Blondo Streets. This was from the second storm to produce severe-size hail this evening in Douglas county.

Hail, Sarpy

When
May 21, 7:55 PM CST
Where
Sarpy County, 0.86 mi SE of Avery
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.160, -95.920

Near 25th and Fairview Road.

Hail, Cass

When
May 21, 7:55 PM CST
Where
Cass County, 0.97 mi WSW of Oreapolis
Measured
1 in hail
Reported by
Other Federal Agency
Coordinates
41.047, -95.968

Mostly 1/2 inch size but a few 3/4 to 1 inch in diameter hailstones fell in the Bay Hills Golf Course area.

Hail, Sarpy

When
May 21, 8:05 PM CST to 8:06 PM CST
Where
Sarpy County, 0.86 mi SE of Avery
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.160, -95.920

Hail up to golf ball-size fell in the Bellevue area from at least the 3rd storm that produced severe-size hail in Sarpy county this evening. The hail was reported to cause some damage to vehicles near 205th and Industrial Road.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 293145, 293147, 293148, 293149, 293151, 293152, 293153, 293154, 293155, 293194, 293275, 293156, 293290, 293158, 293160, 293165, 293161, 293167, 293170, 293186, 293172, 293182, 293183, 293184, 293188, 293193, 293189.